×

We've got news for you.

Register on TimesLIVE at no cost to receive newsletters, read exclusive articles & more.
Register now

Your Covid-19 questions answered

Can I get sick from too many Covid-19 vaccinations?

04 April 2022 - 08:05
Experts says the time between doses, and not the number, can cause risk. File photo.
Experts says the time between doses, and not the number, can cause risk. File photo.
Image: Waldo Swiegers

The US Centers for Disease Control and Prevention (CDC) has allayed fears about getting too many Covid-19 vaccines, saying the risk of serious side-effects does not increase with additional jabs.

The national health department recently allowed those who are fully vaccinated with the Pfizer vaccine, meaning they have received both doses, to get the booster shot 90 days after the second dose instead of 180 days.

It said individuals older than 18 who have received one dose of the J&J vaccine are eligible to receive a booster dose of the same vaccine or a booster dose of Pfizer vaccine after two months.

The introduction of boosters has created fears that some may “overdo”" vaccination with too many shots.

The CDC said it is the timing between vaccination and not the number that pose a risk. 

“Most of the time your risk of serious side-effects does not increase with extra doses of a vaccine. Extra doses of oral vaccines, such as those for rotavirus any typhoid, are not known to cause problems.

"The risk of a reaction at the injection site following certain injected vaccines, such as DTaP (diphtheria, tetanus, and pertussis) or pneumococcal vaccine, increases if the doses are not separated by the recommended amount of time. In these cases, it is the spacing of the doses, not the number of doses, that creates the risk.”

It said these reactions “can be unpleasant, but they are not life-threatening”.

The National Institute for Communicable Diseases (NICD) said an “adverse event following immunisation” (AEFI) is any detrimental health event that happens after a person receives a vaccine.

Adverse effects can be reported to the institute, including through the Med Safety App available on iOS and Android operating systems. 

“If the public understands all ‘adverse effects following immunisation’ are taken seriously, and appropriate action is taken, people will have more trust that vaccines are safe,” it said.

Holden Maecker, director of the Human Immune Monitoring Center at the Stanford University School of Medicine, told Times Herald there has been no indication that repeated vaccination will cause weakened immunity.

“I haven’t seen any evidence to suggest additional boosting would weaken protection or breed variants. Our knowledge from immunology generally suggests no such weakening or overload as long as immunisations are sufficiently separated in time.”

This was also found in a study on excessive vaccination, which concluded it could not find any new or unexpected safety issues.

“In this safety assessment of reports submitted to the Vaccine Adverse Event Reporting System (VAERS) about excess doses of vaccine administered, we did not identify any new or unexpected safety issues.

“In some circumstances, questioning patients about vaccination history, especially with influenza vaccine, better awareness of specific vaccine recommendations, improved documentation in medical records and timely access to vaccination may help prevent administration of excess doses of vaccines.”

Support independent journalism by subscribing to the Sunday Times. Just R20 for the first month.


subscribe

Would you like to comment on this article or view other readers' comments? Register (it’s quick and free) or sign in now.

Speech Bubbles

Please read our Comment Policy before commenting.